Alert archive / North Carolina / Beach Hazards Statements in 2013

Beach Hazards Statement 15, NWS Newport/Morehead City, NC

August 21, 2013

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 21, 2013, 3:52 AM EDT. It took effect at Aug 21, 2013, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2013, 3:52 AM EDT (07:52 UTC)
In effect from
Aug 21, 2013, 8:00 AM EDT
Expired
Aug 21, 2013, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WHUS42 KMHX 210752
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 AM EDT WED AUG 21 2013

...DANGEROUS RIP CURRENTS EXPECTED ALONG THE EASTERN NORTH
CAROLINA COAST TODAY...

.EAST TO SOUTHEAST SWELL CONTINUES TO IMPACT THE NORTH CAROLINA
COAST AND HAS RESULTED IN DANGEROUS RIP CURRENTS ESPECIALLY ALONG
THE OUTER BANKS WHERE BEACH PATROLS HAVE BEEN MAKING NUMEROUS
RESCUES OVER THE PAST COUPLE OF DAYS. SIMILAR CONDITIONS ARE
EXPECTED TO OCCUR TODAY.

NCZ095-103-104-220000-
/O.NEW.KMHX.BH.S.0015.130821T1200Z-130822T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
352 AM EDT WED AUG 21 2013

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE LOOKOUT...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING.

* HAZARDS...DANGEROUS RIP CURRENTS ALONG WITH 2 TO 4 FOOT SHORE
  BREAK. 

* LOCATION...BEACHES NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...RIP CURRENTS ARE MOST PREVALENT A COUPLE
  HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS TODAY AROUND 215 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 3:45 AM EDT, 7 minutes earlier.

Area forecast discussion, Aug 21, 3:45 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 AM EDT WED AUG 21 2013

.SYNOPSIS...
A PERSISTENT FRONTAL BOUNDARY WILL WEAKEN OVER EASTERN NORTH
CAROLINA TODAY AS HIGH PRESSURE CONTINUES OVER THE ATLANTIC. A
COLD FRONT WILL APPROACH THE AREA FRIDAY AND PUSH SOUTH OF THE
REGION SATURDAY. HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTH
THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...
AS OF 330 AM WED...BROAD SW FLOW CONTINUES WITH WESTERN ATLANTIC
RIDGE OFFSHORE. FRONTAL BOUNDARY THAT HAS BEEN PERSISTENT OVER E
NC IS FINALLY EXPECTED TO WEAKEN TODAY AS HIGH PRES BUILDS IN
FROM THE EAST. THIS WILL BRING WINDS AROUND TO THE SOUTH WITH
TYPICAL SEA BREEZE CONVECTION EXPECTED TO DEVELOP BY AFTERNOON. IT
APPEARS THE BEST CHANCE OF RAIN WILL BE ALONG THE HWY 17 CORRIDOR
WHERE HIGH CHANCE POPS ARE FORECASTED...PROPAGATING INLAND
THROUGH THE AFTERNOON. WITH PWATS AGAIN ON THE HIGH SIDE...NEAR 2
INCHES...ISOLATED MINOR FLOODING WILL BE A CONCERN ESP FOR AREAS
THAT RECEIVED HEAVY RAIN IN RECENT DAYS. COASTAL AREAS ARE
EXPECTED TO REMAIN MAINLY DRY WITH ONLY ISOLATED POPS. HIGH TEMPS
WILL BE NEAR CLIMO IN THE UPPER 80S INLAND TO MID 80S COAST.

&&

.SHORT TERM /TONIGHT/...
AS OF 330 AM WED...ANY DIURNAL CONVECTION WILL WANE THIS EVENING
WITH LOSS OF SOLAR INSOLATION. LOW TEMPS WILL ONCE AGAIN DROP DOWN
TO NEAR 70 INLAND TO LOW/MID 70S COAST. COULD ONCE AGAIN BE FOG
DEVELOPMENT...ESP AREAS THAT RECEIVE RAINFALL AS BOUNDARY LAYER
CONTINUES TO REMAIN MOIST. LATER SHIFTS WILL HAVE TO MONITOR FOR
POTENTIAL INCLUSION OF FOG IN GRIDS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 330 AM WEDNESDAY...SLIGHT AMPLIFICATION OF THE EASTERN US
UPPER TROUGH IS EXPECTED THURSDAY AND FRIDAY AS AT LEAST 2
SHORTWAVES ROTATE THROUGH THE TROUGH. THE FIRST SHORTWAVE THURSDAY
WILL IMPINGE UPON A MOIST AND UNSTABLE AIRMASS AND IN CONCERT WITH
DIFFERENTIAL HEATING BOUNDARIES WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. THE MAIN THREAT WILL BE THE POTENTIAL FOR POOR
DRAINAGE FLOODING WITH PW VALUES AROUND 2" SIGNALING THE POTENTIAL
FOR TORRENTIAL DOWNPOURS AND SATURATED SOILS FROM THE FREQUENT
RAINS OF THE PAST 2 WEEKS. SIMILAR CONDITIONS ARE EXPECTED ON
FRIDAY AS A SURFACE COLD FRONT WILL BE ASSOCIATED WITH THE SECOND
SHORTWAVE AND WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
THE SHOWER AND THUNDERSTORM THREAT WILL CONTINUE FRIDAY NIGHT AS
THE COLD FRONT SWEEPS ACROSS THE REGION LATE. IN DEFERENCE TO THE
SLOWER ECMWF MODEL TIMING OF THE FRONT WILL HANG ON TO CHANCE POPS
SOUTHERN AREAS THROUGH EARLY AFTERNOON SATURDAY. EXPECT SEASONAL
TEMPS THROUGH FRIDAY WITH HIGHS IN THE MID TO UPR 80S AND LOWS
FROM THE UPR 60S INLAND AND MID 70S COAST.

SLIGHTLY COOLER...LESS HUMID AND DRIER WEATHER CONDITIONS ARE
EXPECTED FROM SATURDAY AFTERNOON INTO EARLY NEXT. THE STRONG AND
PERSISTENT UPPER RIDGE IS FORECAST TO BUILD INTO THE CENTRAL
US...PUSHING THE EASTERN UPPER TROUGH AXIS JUST OFF OF THE
COAST. AT THE SURFACE A SEASONABLY STRONG HIGH PRESSURE WILL BUILD
OVER THE REGION AND PERSIST INTO EARLY NEXT WEEK. FORECAST HIGHS
WILL RANGE FROM AROUND 80 BEACHES TO THE MIDDLE 80S INLAND WITH
LOWS IN THE MID TO UPPER 60S INLAND TO THE LOWER AND MID 70S COAST.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 130 AM WED...EXPECTING DETERIORATING CONDITIONS OVERNIGHT
AS MOIST BOUNDARY LAYER LEADS TO IFR/LIFR DEVELOPMENT...MOST
PRONOUNCED AND WIDESPREAD ACROSS SW CWA AT KEWN AND KOAJ.
CONDITIONS WILL SLOWLY IMPROVE TO MVFR BY MORNING AND THEN BECOME
VFR BY WED AFTERNOON. SCT SHOWERS/THUNDERSTORMS EXPECTED TO
DEVELOP ALONG SEA BREEZE BY AFTERNOON.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY WILL PRODUCE BRIEF SUB
VFR CONDITIONS. A SMALL RISK FOR SHOWERS AND THUNDERSTORMS WILL
PERSIST FRIDAY NIGHT AS A COLD FRONT CROSSES THE AREA LATE. DRIER
AND MORE STABLE CONDITIONS ARE EXPECTED FOR SATURDAY AND SUNDAY AS
HIGH PRESSURE BUILDS OVER THE AREA WITH PREVAILING VFR CONDITIONS
EXPECTED.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 330 AM WED...LIGHT E TO NE WINDS OBSERVED EARLY THIS
MORNING. WINDS WILL SHIFT TO SE THROUGH THE DAY THOUGH REMAIN ON
THE LIGHT SIDE...AROUND 5 KT. SEAS WILL CONTINUE 2 TO 3 FEET.
WINDS SHIFT TO SW TONIGHT AND INC SLIGHTLY TO 5 TO 10 KT AS HIGH
PRES SHIFTS FURTHER OFFSHORE AND APPROACHING SHORT WAVE TROUGH
BEGINS TO INFLUENCE THE WATERS.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...SURFACE HIGH PRESSURE OFF THE SE COAST WILL
RESULT IN SOUTH TO SOUTHWEST FLOW OVER THE MARINE AREA THURSDAY. THE
PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT APPROACHING FROM
THE NW LATE THURSDAY INTO FRIDAY WHICH WILL LEAD TO WINDS INCRG TO
15 KT WITH SEAS 3-4 FT. THE FRONT WILL MOVE SOUTH OF THE WATERS
EARLY IN THE WEEKEND WITH NLY WINDS INCRG TO 15 KT...POSSIBLY
15-20 KT...ACRS THE NRN AND CENTRL WATERS WITH SEAS BUILDING TO
3-5 FT. AT THIS TIME DO NOT ANTICIPATE SCA CONDS BUT COULD BE
CLOSE ACRS THAT AREA...ESPECIALLY FOR THE OUTER WATERS...DURG THE
WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JME
AVIATION...TL/JME
MARINE...TL/JME
Hazardous weather outlook, Aug 20, 10:51 PM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1051 PM EDT TUE AUG 20 2013

NCZ029-044>047-079>081-090>094-220300-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
1051 PM EDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-220300-
OUTER BANKS DARE-
1051 PM EDT TUE AUG 20 2013

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-104-220300-
CARTERET-ONSLOW-OUTER BANKS HYDE-
1051 PM EDT TUE AUG 20 2013

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:36 PM EDTSpecial Weather StatementMHXLenoir54 min
Aug 21, 7:04 PM EDTSpecial Weather StatementMHXDuplin41 min
Aug 21, 7:22 PM EDTSpecial Weather StatementMHXGreene, Pitt53 min
Aug 21, 7:47 PM EDTSpecial Weather StatementMHXDuplin58 min

Nearby

Beach Hazards Statements in North Carolina, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.